Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Las Vegas, NV

July 27, 2022Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2022, 7:19 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 7:19 PM PDT (02:19 UTC)
Expired
Jul 27, 2022, 10:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

921 
WGUS55 KVEF 280219
FFWVEF
NVC003-280530-
/O.NEW.KVEF.FF.W.0041.220728T0219Z-220728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
719 PM PDT Wed Jul 27 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Clark County in southern Nevada...

* Until 1030 PM PDT.

* At 719 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Moapa Valley. Between 0.75 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly and flood waters will drain into the Overton basin.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Moapa Town, Overton, Moapa Valley, Logandale, Sr 168 Mile Marker 
  21, Coyote Springs and Overton Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3681 11499 3684 11466 3677 11451 3661 11430
      3642 11432 3643 11441 3654 11460 3660 11478
      3659 11493 3670 11499

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
271 
WGUS75 KVEF 280357
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
857 PM PDT Wed Jul 27 2022

NVC003-280530-
/O.CON.KVEF.FF.W.0041.000000T0000Z-220728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
857 PM PDT Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT THIS 
EVENING FOR NORTHEASTERN CLARK COUNTY...

At 857 PM PDT, Heavy rainfall earlier across the Moapa and Overton 
Basins totaled between 0.25 inches and 1.5 inches and excessive 
runoff remains possible.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Moapa Town, Overton, Moapa Valley, Logandale, Sr 168 Mile Marker 
  21, Coyote Springs and Overton Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3681 11499 3684 11466 3677 11451 3661 11430
      3642 11432 3643 11441 3654 11460 3660 11478
      3659 11493 3670 11499

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
763 
WGUS75 KVEF 280522
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1022 PM PDT Wed Jul 27 2022

NVC003-280532-
/O.EXP.KVEF.FF.W.0041.000000T0000Z-220728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1022 PM PDT Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM PDT THIS EVENING FOR 
NORTHEASTERN CLARK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3681 11499 3684 11466 3677 11451 3661 11430
      3642 11432 3643 11441 3654 11460 3660 11478
      3659 11493 3670 11499

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:57 PM PDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 12:57 PM PDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1257 PM PDT Wed Jul 27 2022

.SYNOPSIS...With this moisture and weather pattern staying in place,
afternoon storm chances will persist through next week. Heavy rain
and flash flooding are the primary concerns, but the potential of
stronger winds exists across southern Nevada this evening. The high
humidity will help hold temperatures down, especially in areas where
rain occurs.
&&

.SHORT TERM...Today and tomorrow.

Satellite imagery is showing the morning stratus quickly dissipating
across the area. Dewpoints in the eastern half of the CWA are
currently in the upper 50s and 60s. With moisture in place and
clearing skies, these areas should destabilize quite nicely this
afternoon. The 12z HREF mean has CAPE values of 1000-1500 J/kg
around the NV-AZ-UT border intersection. As such, the high terrain
of Mohave, Clark, and Lincoln counties will be favored for storm
development this afternoon, with lesser coverage in Nye and Inyo
counties. An MCV moving west along I-40 will likely enhance storm
coverage across Mohave County, where a Flash Flood Watch remains in
effect. As convective outflows in Lincoln County and southwest Utah
begin to merge, storms will try to advance southwest along I-15 into
the Las Vegas Valley this evening. These events are notorious for
producing strong winds in the valley. Hi-res guidance has shown a
consistent signal for this scenario, highlight the Las Vegas metro
with a 70% chance of winds greater than 35 mph and a 10% chance of
winds in excess of 58 mph. However, this scenario is highly
dependent on how this afternoon plays out. If storms move into the
valley and overturn the airmass (like on Monday), the lack of
instability may preclude the northeasterly thunderstorm push. So if
the local airmass can stay relatively pristine, we'll be watching to
our northeast very closely.

Tomorrow could play out fairly similarly, with a slight decrease in
storm coverage expected. Afternoon storms are expected to form on
the high terrain, before congealing outflows try to bring in storms
from the north during the evening. The more northerly trajectory
(rather than northeasterly) may make it harder for storms and gusty
winds to reach the valley. Regardless, locally heavy rain, flash
flooding, and gusty winds will be possible with any storm. Outside
of the storms, high temperatures will around 100-105 in our lower
elevations, which is about 5 degrees below normal.

.LONG TERM...Friday through next Wednesday.

The active monsoon currently in place shows no signs of
significantly changing in the extended forecast. Sandwiched between
a high over northern California and another in Texas, we'll be left
under the influence of an inverted trough through the weekend. This
feature will help spark afternoon thunderstorms in this continually
moist airmass. GFS and ECMWF ensembles keep PWATs around 1.25"-1.5"
well into next week. As we head into next week, the NorCal high
weakens and retreats to the Four-Corners region, placing our area in
a more-typical monsoon pattern. With moisture and afternoon precip
chances remaining in the forecast, temperatures will continue to be
below average. High temps in our lower elevations are expected to
hover around 100-105 through the period.
&&

.AVIATION...For Harry Reid...
Winds should generally be east to southeast through the afternoon
around 8-10 kts, but with thunderstorms influences it's possible
that winds may become more variable by mid to late afternoon. A few
thunderstorms will be possible once again near the terminal into
tonight, any of which will be capable of producing gusty outflow
winds and lower CIGs to around 8000ft. Guidance is continuing to
indicate an enhanced potential for thunderstorm activity moving into
the Vegas valley from the northeast this evening, and this potential
has been included in the TAF after 03Z with gusty northeasterly
winds to 30kts. Once the storms pass, expected light and variable
winds to redevelop once again by Thursday morning. Afternoon
thunderstorms chances will remain in the forecast through Thursday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will remain over
the area through this afternoon and evening, especially in the
higher terrain of southern Nevada, western Arizona, and far eastern
southern California. Gusty winds and CIGs lowering to 8000ft are all
possible in and near thunderstorm activity.  Model guidance is
indicating an enhanced threat of thunderstorms affecting the Las
Vegas area TAF sites this evening, with northeasterly winds gusting
to 30kts possible mainly after 03Z. Thunderstorm activity will
remain in the forecast through Thursday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 27, 4:43 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 PM PDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      5 NNE GOLDEN VALLEY     35.28N 114.18W
07/27/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ARIZONA DOT REPORTS DEBRIS AND WATER HAVE
            BEEN REPORTED ON HIGHWAY 93 NEAR MM62.

&&

VARIAN
Local storm report, Jul 27, 4:52 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      15 NNE DOLAN SPRINGS    35.78N 114.13W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY WEBCAM SHOWS WATER FLOWING
            OVER PIERCE FERRY RD. AT ARCHIBALD WASH.

&&

VARIAN
Local storm report, Jul 27, 6:39 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      9 NE DOLAN SPRINGS      35.70N 114.17W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED NORTH
            PIERCE FERRY ROAD CLOSED FROM NORTH STOCKTON
            HILL ROAD TO MILE MARKER 15 DUE TO FLASH
            FLOODING. TIME OF FLOODING ESTIMATED BY
            RADAR.

0300 PM     FLASH FLOOD      1 ENE COLORADO CITY     37.00N 112.97W
07/27/2022                   MOHAVE             AZ   EMERGENCY MNGR

            COLORADO CITY EMERGENCY MANAGER REPORTS
            SURFACE STREET CLOSURES ALONG THE CREEK
            CROSSING. ROADS WERE CLOSED FOR ONE HOUR
            BEFORE REOPENING.

0305 PM     FLASH FLOOD      13 NW DOLAN SPRINGS     35.70N 114.47W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED WHITE HILLS
            ROAD WAS CLOSED FROM HIGHWAY 93 TO NORTH
            GOLDEN ARROW AVENUE DUE TO FLASH FLOODING.
            TIME OF FLOODING ESTIMATED BY RADAR.

0315 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED WEST
            SHINARUMP DRIVE CLOSED FROM NORTH COLORADO
            ROAD TO NORTH GARNET DRIVE DUE TO FLASH
            FLOODING. TIME OF FLOODING ESTIMATED BY
            RADAR.

0330 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED NORTH
            ESTRELLA ROAD CLOSED FROM WEST CHINO DRIVE
            TO WEST ZUNI DRIVE DUE TO FLASH FLOODING.
            TIME OF FLOODING ESTIMATED BY RADAR.

0330 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED WEST CHINO
            DRIVE CLOSED FROM NORTH MILKY WAY ROAD TO
            ESTRELLA ROAD DUE TO FLASH FLOODING. TIME OF
            FLOODING ESTIMATED BY RADAR.

0330 PM     FLASH FLOOD      3 N GOLDEN VALLEY       35.27N 114.23W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED NORTH
            LEGEND RANCH ROAD CLOSED FROM HIGHWAY 93 TO
            WEST CHINO DRIVE DUE TO FLASH FLOODING. TIME
            OF FLOODING ESTIMATED BY RADAR.

0345 PM     FLASH FLOOD      9 SW DOLAN SPRINGS      35.49N 114.38W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED WEST
            COTTONWOOD ROAD FROM US 93 TO MILE MARKER 16
            DUE TO FLASH FLOODING. TIME OF FLOODING
            ESTIMATED BY RADAR.

0400 PM     FLASH FLOOD      4 E GOLDEN VALLEY       35.23N 114.16W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED WEST CHINO
            DRIVE CLOSED FROM NORTH BOSQUE ROAD TO NORTH
            BOUSE ROAD DUE TO FLASH FLOODING. TIME OF
            FLOODING ESTIMATED BY RADAR.

0400 PM     FLASH FLOOD      4 E GOLDEN VALLEY       35.23N 114.16W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED NORTH
            BOSQUE ROAD CLOSED FROM US 68 TO WEST CHINO
            DRIVE DUE TO FLASH FLOODING. TIME OF
            FLOODING ESTIMATED BY RADAR.

0515 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORTED WEST OATMAN
            HIGHWAY CLOSED FROM SOUTH RAMADA ROAD TO
            SOUTH MANZANITA ROAD DUE TO FLASH FLOODING.
            TIME OF FLOODING ESTIMATED BY RADAR.

&&

VARIAN
Local storm report, Jul 27, 6:40 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     4 E MOAPA               36.67N 114.52W
07/27/2022  M58 MPH          CLARK              NV   MESONET

            NVDOT SENSOR MEASURED A GUST TO 58 MPH AHEAD
            OF THUNDERSTORMS.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:19 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr
Jul 27, 6:09 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 27, 6:12 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln48 min
Jul 27, 6:57 PM PDTSevere Thunderstorm WarningVEFClark48 min
Jul 27, 7:38 PM PDTSevere Thunderstorm WarningVEFClark52 min
Jul 27, 7:41 PM PDTSevere Thunderstorm WarningVEFClark79 min
Jul 27, 9:01 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 28, 4:00 PM PDTSevere Thunderstorm WarningVEFLincoln45 min
Jul 28, 4:46 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 28, 4:53 PM PDTSevere Thunderstorm WarningVEFNye52 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.